Hail, Dallam
- When
- May 25, 8:39 PM CST
- Where
- Dallam County, 13.06 mi SW of Perico
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.140, -103.020
During the late evening of May 25th a line of thunderstorms moved into the northwest combined Oklahoma and Texas Panhandles moving south to southeast into much of the western combined Panhandles. 5 in diameter near Texline, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late evening of May 25th a line of thunderstorms moved into the northwest combined Oklahoma and Texas Panhandles moving south to southeast into much of the western combined Panhandles. One of the storms became severe producing hail upwards of 1.5 in diameter near Texline, Texas. As this line of storms continued southward, discrete supercell storms developed in eastern New Mexico around the I-40 corridor. As the line of storms from the north moved south of I-40 west of Amarillo and met up with the storms in New Mexico the system slowed down a little and produced some heavy rainfall causing some flooding problems in Deaf Smith and Randall Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 5:55 PM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 655 PM CDT Thu May 25 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday night) Issued at 250 PM CDT Thu May 25 2023 Two additional rounds of severe thunderstorm and localized flood potential are ahead during the evening and early overnight hours both Thursday and Friday. Large hail and damaging winds are the primary concerns both days with flooding concerns focused on developed areas and locations that have already received multiple rounds of rainfall. 19z WV satellite readily shows two shortwaves of interest - one over W OK and the other over the Sangre de Cristos. Visible satellite shows and expanding field of flat cumulus. Surface observations show temperatures mainly in the 70s with dewpoints in the upper 50s and lower 60s. This afternoon into tonight, expect another round of convection. Due to the aforementioned cumulus field remaining flat thus far, suppressed ascent in the eastern Panhandles due to the influence of the W OK shortwave, and the later arrival of the shortwave to our west, expect convection to largely hold off until after 7pm, when thunderstorms look to spread northwest to southeast across the CWA. This outcome is in line with many consecutive runs of the HRRR, latest NSSL WoFS convective allowing ensemble, and 12z NAM. Have moved away from NBM PoPs toward the HRRR as NBM PoPs seem to be heavily contaminated by GFS/RAP which suggest light showers and/or drizzle have been occurring all day in the eastern Panhandles, an outcome which has almost totally failed to be borne out. As for potential hazards, with MLCAPE approaching 2000 J/kg and 0-6km bulk shear values of around 30 knots, severe thunderstorms could occur. That said, the low end supportive shear should limit the overall top end severe potential to around golf ball size hail and 70 mph wind gusts. Due to the late arrival of convection, while cold pool dynamics could still force down a severe wind gust, surface stabilization should lead to a very slim tornado risk. Finally, given PWAT values of 1"+ and slow expected storm motions, localized flooding could occur in cities and town and in locations that have received heavier rain on previous days. Tomorrow, with a weak upper ridge reducing in prominence, expect an uptick in wind speeds aloft. Thus, while the pattern looks to be similar to today in which a later arriving shortwave leads to thunderstorms generally occurring after 7pm, increase in shear may lead to a bit higher top end severe potential compared to Thursday, with hailstones greater than 2" in diameter possible and a small risk for tornadoes, particularly if convection arrives closer to 7pm rather than later for optimal timing with respect to surface stabilization and the increase in the LLJ. While storm motions should also be a bit quicker, rich moisture and antecedent conditions suggest a continued risk for localized flooding. Ferguson && .LONG TERM ... (Saturday through next Wednesday) Issued at 250 PM CDT Thu May 25 2023 Showers and thunderstorms look like a pretty good bet on Saturday as the flow aloft strengthens and another short wave trough moves over the region in the southwest flow aloft. Rain chances may actually decrease some Sunday through Tuesday as an upper level ridge builds over the area. Any short waves will be weaker and the shear will be weaker, so coverage of storms are expected to go down during these days. Not to say that we will not have any rain at all. We just are not expecting a large complex of storms to move across the area without the upper level support. Showers and storms may become more widespread again by next Wednesday as the upper level southwest flow increase again. Another stronger short wave trough may also move over on Wednesday. Highs will generally remain slightly below normal in the 70's and lower 80's Saturday through next Wednesday. && .AVIATION... (00Z TAFS) Issued at 642 PM CDT Thu May 25 2023 Overall, VFR conditions expected for the early part of the TAF period, but will drop to MVFR/IFR with storms approaching the TAF sites from 02-07z tonight. Have done the best with prevailing 3 hours of TSRA, but will likely be amending at the timing gets a bit more certain. But slower storm motion certainly could have at least 2 to 3 hours of TSRA as the storms expand in coverage. Overnight cigs may still hold MVFR to IFR under back side stratiform rain with isolated thunderstorms embedded. Will not not thunder after the main push of storms as confidence is too low. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 71 58 74 / 90 60 50 60 Beaver OK 59 74 58 76 / 60 60 50 60 Boise City OK 54 72 55 74 / 50 40 50 40 Borger TX 61 73 60 78 / 90 60 60 50 Boys Ranch TX 59 75 59 77 / 90 50 70 50 Canyon TX 58 72 58 75 / 80 60 50 60 Clarendon TX 59 74 59 73 / 70 60 50 50 Dalhart TX 54 71 55 74 / 80 50 70 50 Guymon OK 57 72 57 75 / 60 30 60 50 Hereford TX 58 73 57 76 / 60 50 60 60 Lipscomb TX 58 75 57 75 / 60 60 50 50 Pampa TX 59 71 58 74 / 80 60 50 60 Shamrock TX 60 74 59 75 / 60 60 40 50 Wellington TX 60 77 59 77 / 50 50 40 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...77 LONG TERM....15 AVIATION...89
Hazardous Weather Outlook National Weather Service Amarillo TX 253 PM CDT Thu May 25 2023 OKZ001>003-TXZ001>020-317-261000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 253 PM CDT Thu May 25 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Another round of thunderstorms is expected this evening into tonight across the Oklahoma and Texas Panhandles. A few storms in the western Panhandles may become strong to severe, with large hail and damaging winds the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to develop Friday and Saturday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe both days, with large hail and damaging winds the primary hazards. In addition, the strongest storms will have the potential to produce very heavy rainfall, which may lead to flooding or flash flooding. More thunderstorms will be possible Sunday through Wednesday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe on any of those days, with large hail and damaging winds the primary hazards at this time. Also, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
747 PM CDT Thu May 25 2023
OKZ001-TXZ001-260115-
Cimarron OK-Dallam TX-
747 PM CDT Thu May 25 2023
...Strong thunderstorms will impact portions of western Cimarron and
northwestern Dallam Counties through 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Campo to 3 miles northwest of
Wheeless to 4 miles east of Clayton Lake State Park to Mount Dora.
Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10245 3660 10262 3642 10289 3638 10304
3650 10304 3650 10300 3700 10300
TIME...MOT...LOC 0047Z 300DEG 20KT 3705 10276 3675 10294 3659 10323
3651 10349
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DGWSpecial Weather Statement
National Weather Service Amarillo TX
920 PM CDT Thu May 25 2023
TXZ001-006-260245-
Hartley TX-Dallam TX-
920 PM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 945 PM CDT...
At 919 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Sedan, or 11 miles north of Amistad, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.
&&
LAT...LON 3629 10304 3639 10295 3620 10271 3597 10304
TIME...MOT...LOC 0219Z 222DEG 26KT 3608 10309
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DGWThe Amarillo radar (KAMA), 155 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
The parking lot of Dameron Park was flooded. Around 2 inches of rain was measured in 30 minutes by local ground observation stations.
Gordon Cummings Road was flooded due to heavy rainfall and the overflowing of local creeks. A water rescue did occur along this road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102952, 1102950, 1102951.